Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Have high total bilirubin. feel fatigue and jaundice in eyes. Cause and treatment?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I am 54 year old female with high total bilirubin 2.1 and direct bilirubin 0.4. My smooth muscle AB titer is 1.40. I feel fatigue, and have had jaundice in my eyes and dark urine. What might be causing this?
Posted Tue, 8 Oct 2013 in Liver and Gall Bladder
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
May be suffering from liver or biliary disea

Detailed Answer:

Thanks for posting on XXXXXXX

Given the description of the above symptoms, it is possible that your problem might either of liver or gall bladder origin with liver diseases the most likely. Hepatitis (viral or non-viral) can result to the above symptoms and laboratory results. Gall bladder obstruction (maybe due to gallstones) can also result to similar clinical presentation. If I was to treat you as one of my patients, I will order for a liver function tests (by doing the following tests: ASAT, ALAT, Alkaline phosphatase), serum bilirubin (which has already been done), viral hepatitis (B,C,D) serologies, abdominal scan etc. These tests are aimed at evaluating the liver and gall bladder condition and at the same time determining the possible cause.
I will recommend you see a gastroenterologist for subsequent follow-up (if you are not yet already seeing one).

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have high total bilirubin. feel fatigue and jaundice in eyes. Cause and treatment? 5 hours later
I have done AST (i don't know if that is the same as ASAT), ALT (I don't know if it is also called ALAT), Alkaline phosphate, viral hepatitis, and so on. Everything turns out negative except for the bilirubin and smooth muscle ab screen. Earlier in the year (January 2013), my bilirubin was >5 and I was prescribed Hepamerz which I take daily and it has brought it down. Also at the time the said my gall bladder had collapsed but now it is ok. Although things are getting better I am still wondering what it was. I also have dark patches under the skin from time to time that look like blood clots. Would you be able to narrow down on other possible liver diseases or what might be causing this.
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
liver/gallbladder disorders present cholestasis

Detailed Answer:

Given the new update you have provided, I will say, the onset of your problem might have originated from your gall bladder and you could have been suffering from bile obstruction or collapse, bile stones, or cholecysteitis.
Another likely liver condition that can cause those symptoms are fatty liver with less likelihood of liver cirrhosis and liver cancer (as AST and ALT would have been very elevated).
Please do not say I am beating around the bush here, but I can not come to any definite conclusion with only the details you have provided. Evaluating the liver goes beyond just some tests for bilirubin or liver function.
You will require an abdominal scan in order to determine the morphology or structure of the gall bladder, bile duct, liver etc, which can then tell us what type of diseases was responsible for your cholestatic syndrome or cholestasis (elevated bilirubin).
Other rare cases are primary biliary cirrhosis (an autoimmune disorder), Cystic fibrosis, abdominal mass (cancer?), drugs etc.
Given that your hyperammonemia was already being treated with the medication hepa merz (which is good for treat such conditions), I believe that you are in good hands already.
I think the list is long and it will be best to see a gastroenterologist for further follow-up.

Hope that this helps further.

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have high total bilirubin. feel fatigue and jaundice in eyes. Cause and treatment? 9 minutes later
Thank you Dr. Nsah. This does help. Thank you. I have one last question today and hope you don't mind if should I remember another one I ask tomorrow. Given that I have been on hepa merz for months now, do you think that I will have to stay on this medicine for the rest of my life. Would the liver function go back to normal?
Answered by Dr. Nsah Bernard 13 minutes later
Brief Answer:
No not necessarily

Detailed Answer:
Your welcome.
I believe your doctor should be able to schedule appointments for control of bilirubin levels and liver function tests. Ones they are stabilized, you might be able to be taken off hepa merz for a while then do the control tests again on scheduled visits (by your treating doctor) just to make sure that they do not rise again.
Please feel free to contact me anytime if you have any further questions.

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have high total bilirubin. feel fatigue and jaundice in eyes. Cause and treatment? 13 hours later
Dr. Nsah, since we spoke yesterday I pulled up my results and have been going through them a little more thoroughly. I know my treating doctor will be the one to give me final advice but I wanted to raise somethings I have seen with you to get your comment on it.

On my CT scans taken recently (8/23/2013) they observed "small low-density lesion in the inferior right hepatic lobe measures 4mm, and remains too small to adequately characterize. Otherwise unremarkable appearance of the liver." however "The gall bladder, bile ducts, pancreas, spleen, adrenal glands and kidneys are within normal limits"

The final diagnosis of all the tests that day including blood work was
1. hyperbilirubinemia (which we have discussed)
2. icterus
3. headache
4. gastroesophageal reflux disease

What I am wondering is if the results from the CT scan about the lesion in the liver was significant. If so how? I was also wondering if any of the other things I was diagnosed with have any bearing to the hyperbilirubinemia.

I am sorry I keep giving you new information each time. I have over one hundred pages of results and something are only coming to mind as we speak. Please let me know what you think.


Answered by Dr. Nsah Bernard 40 minutes later
Brief Answer:
good to know

Detailed Answer:
Thanks for updating.

Thr result given is very unspecific and could suspect that you might be having liver cyst which is ususally benign and harmless and would hardly cause the symptoms you presented. Fatty liver diseases can also be the lesion found on CT.
Given they the scan came normal except for the unspecific lesiom found on scan.
I believe the problem is liver related but unfortunately i am unable to deduce further that the info i have already provided.

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor